Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Paradoxical Reaction!

John Filangeri JohnFilangeri at att.net
Sat Oct 8 04:34:19 BST 2005


Funny, "Allergic to Narcan" is what every drug addict on the street tells 
us.

Typical "Vitamin N" side effects include yawning, sneezing, vomiting, 
shivering, general nastiness, flushing, and yes, of course, incredible groin 
itching causing a ridiculous urge to scratch.

Narcan often doesn't work as well with Fentanyl. When some enterprising 
dealers were using Fentanyl to stretch their heroin supplies, we often had 
to give as much as 12 mg of Narcan just to get OD's breathing again when 0.8 
mg will generally send a pure heroin OD bouncing off the walls. It appears 
that the Russian special forces found this out the hard way when they used 
Fentanyl at that Moscow theater siege. Many died even though they could 
clearly be seen giving injections of presumably Narcan to the victims.

It sounds to me like the Narcan partially worked, but the dose was too low 
to completely reverse the Fentanyl. So, you got some Narcan side effects 
(yawning, sneezing, flushing and shivering) while the patient was still 
exhibiting the signs of opioid OD . Eventually, the Fentanyl wore off by 
itself. Time frame sounds about right.

I recently responded to a call for a woman who had become unresponsive. 
Abdominal exam revealed not 1, 2 or 3, but 4 Duragesic patches. Removal of 
the patches and 4 mg (first 2 mg didn't do anything) of Narcan later, she 
was wide awake. The patches were prescribed by 4 different docs (internist, 
gastroenterologist, pain specialist and neurologist). But, they were all 
filled at the same pharmacy belonging to a well known national chain that 
prominently advertises about there sophisticated computer system that is 
supposed to catch medication errors.

John

----- Original Message ----- 
From: "Maurice" <mclay97412 at aol.com>
To: "'Trauma & Critical Care mailing list'" <trauma-list at trauma.org>
Sent: Friday, October 07, 2005 5:22 PM
Subject: RE: Paradoxical Reaction!


> Check Out Naloxone (Narcan) Allergy
>
> -----Original Message-----
> From: trauma-list-bounces at trauma.org 
> [mailto:trauma-list-bounces at trauma.org]
> On Behalf Of Charlene M Morris
> Sent: 07 October 2005 21:21
> To: Trauma & Critical Care mailing list
> Subject: Paradoxical Reaction!
>
> Despite reading, I have been unable to resolve in my own mind what 
> occurred
> last pm..
> We had a 50-ish white male brought in by police, found slumped over his
> steering wheel, but became combative when the county-finest arrived--
> corroborated by EMS. In the ED, he was somnolent, but cooperative to exam
> A&O, walking to the bathroom and with a glucose of 71-- hungry.
> He wore two 75 mcg Fentanyl patches and admiited to taking one xanax that
> am. He stated he *forgot* to remove his old patch, which he immediately
> peeled and tossed.nHe denired alcohol or other drugs-- later confirmed by
> his drug and EtOH screen.
> The doc requested an IV and 2 mg of Narcan, which sent the pt obtunded. 
> The
> last thing he said to me is "I feel very hot". His rhythm/rate was fine, 
> but
> his lungs began to sound wet and he did not respond to sternal rub. He did
> not actually seize to my eye, but had some definite posturing and
> tonic/clonic movement with sequential sneezing and yawning as he
> deteriorated.
> We got him on O2, a monitor and within an hour he was responsive to pain.
> Hospitalized, he improved by later that evening. PLEASE explain to me what
> happened?
> C M Morris, PA-C
> --
> trauma-list : TRAUMA.ORG
> To change your settings or unsubscribe visit:
> http://www.trauma.org/traumalist.html
>
> -- 
> This message has been scanned prior to sending. No virus found
> Checked by AVG Anti-Virus.
> Version: 7.0.344 / Virus Database: 267.11.13/123 - Release Date: 
> 06/10/2005
>
>
> --
> trauma-list : TRAUMA.ORG
> To change your settings or unsubscribe visit:
> http://www.trauma.org/traumalist.html 



More information about the trauma-list mailing list